Wyoming, 2016

High Wind in Wyoming, January 13 to 14, 2016

January 13 to 14, 2016 · NWS RIW · 2 events in 2 counties and zones

An approaching cold front and strong mid-level flow produced high wind in the favored areas around Clark and Casper. Several gusts in excess of hurricane force were recorded at both a station west of Clark and on the south side of Casper.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An approaching cold front and strong mid-level flow produced high wind in the favored areas around Clark and Casper. Several gusts in excess of hurricane force were recorded at both a station west of Clark and on the south side of Casper. Mountain wave activity was responsible for an extreme gust of 92 mph near Clark. A tight surface pressure gradient produced several wind gusts past 58 mph on the south side of Casper, including a peak gust of 77 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 13, 10:35 AM MST, 11 minutes earlier.

Area forecast discussion, Jan 13, 10:35 AM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1035 AM MST WED JAN 13 2016

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

IMAGERY SHOWS LW TROF E OF THE ROCKIES TO THE E CST...WITH
BROADENING RIDGE ACROSS THE WEST OVR TOP OF RELATIVELY WEAK CLOSED
LOW ABOVE NWRN MEXICO. WEAK EMBEDDED UPR DISTURBANCE CURRENTLY
MOVING ACROSS NWRN WY. FURTHER UPSTREAM AND OFFSHORE OF THE NRN
WCST...A STRONGER SW TROF MOVING QUICKLY EWD...WILL ARRIVE NEAR WY
WED NIGHT/THURSDAY. SFC HAS LOW P TROF/WEAK COLD FRONT ACROSS THE
PLAINS...WITH STRENGTHENING HIGH P OVR THE GREAT BASIN INTO THE
CNTRL ROCKIES. TIGHTENING P GRAD IN BETWEEN THESE TWO P FIELDS
ACROSS THE WRN HALF OF WY WITH BREEZY/GUSTY WINDS BLOWING OVR/THRU
THE WIND CORRIDOR AND IMMEDIATELY ADJACENT LEE SIDE FOOTHILLS OF THE
MOUNTAINS.

THRU THIS MORNING...WY REMAINS UNDER NW FLOW ALOFT WITH A WEAK
STATIONARY FRONT BACKED INTO THE DIVIDE. RIDGING FOLLOWS THIS
AFTERNOON AND EVENING...WITH TROF AND TRANSITION TO UPR SW/W FLOW
BEGINNING TO INFILTRATE WRN WY. MODEST P AND T GRAD AND STABLE MID
LVLS WILL PROVIDE THE MEANS FOR OCCASIONALLY STRONG GUSTY WINDS
ACROSS THE CODY FOOTHILLS THIS MORNING. MORNING PATCHY FOG ACROSS A
FEW BASINS. BREEZY WINDS ACROSS THE WIND CORRIDOR. LIGHT
SNOW/FLURRIES CAN ALSO BE EXPECTED TO CONTINUE OCCASIONALLY OVR THE
WRN/NWRN MOUNTAINS TODAY...AS WEAK MOISTURE/CLOUDS AND THE WEAK UPR
DISTURBANCE QUICKLY MOVES THRU THE UPR/MID LVL FLOW.

TONIGHT THRU FRIDAY...STRONGER BUT SPLITTING SW TROF RUSHES INTO WRN
WY AND THRU THE FCST AREA. AN INCREASE IN EPAC MOISTURE ACCOMPANYING
THIS WAVE WILL ALLOW FOR INCREASED SNOW CHANCES ACROSS THE WRN
MOUNTAINS TONIGHT THRU THURSDAY. TOTAL SNOWFALL ACCUMULATIONS OUT
WEST WITH THIS SYSTEM LOOK TO RANGE FROM 2 TO 6 INCHES ACROSS THE
HIGHER MOUNTAINS AND PASSES TO 0.5 TO 3 INCHES OVER THE VALLEYS.
MEANWHILE...THIS SYSTEM WILL SPARK SFC CYCLO/FRONTO-GENESIS OVR
MT...WITH THE FRONT PUSHING THRU THE FA BY THURSDAY AFTERNOON...
ALLOWING FOR SOME LIGHT SNOWFALL E OF THE DIVIDE...WITH STRONGEST
FRONTAL FORCING ACROSS THE ERN FA AND JOHNSON AND NATRONA COUNTIES.
ATTM...ALL SNOWFALL ACCUMULATIONS E OF THE DIVIDE LOOK TO REMAIN
WELL BELOW ADVISORY LEVELS FOR THE MOST PART...WITH A TRACE TO AN
INCH OR TWO AT BEST. A LULL IN THE ACTION CAN BE EXPECTED THURSDAY
NIGHT INTO FRIDAY MORNING...WITH ONLY LIGHT SNOW SHOWERS OR FLURRIES
REMAINING...MAINLY OVR THE MOUNTAINS. FRIDAY...THE NEXT QUICK MOVING
UPR SW/JET STREAK WILL RACE THRU THE REGION...MAINLY SOUTH OF WY.
HOWEVER...WITH A MODEST INCREASE IN LOW TO MID LVL MOISTURE ACROSS
THE CNTRL AND SRN CWA...SNOWFALL CHANCES WILL ALSO BE ON THE
INCREASE. FRI THRU SAT MORNING...EXPECT ANOTHER 2 TO 4 INCHES IN THE
WEST CENTRAL AND SOUTHWESTERN MOUNTAINS...WITH 0.5 TO 1.5 INCHES
ACROSS THE WRN VALLEYS...CENTRAL/SOUTHERN BASINS AND SWEETWATER
COUNTY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

A COUPLE OF WEATHER SYSTEMS ARE EXPECTED TO IMPACT THE FORECAST AREA
THIS WEEKEND.  A STRONG...COLD UPPER LOW OVER SOUTH CENTRAL MANITOBA
IS EXPECTED TO PUSH SOUTHEAST INTO THE UPPER MIDWEST/GREAT LAKES
AREA SATURDAY NIGHT AND SUNDAY. THE ASSOCIATED ARCTIC COLD FRONT IS
EXPECTED TO PUSH INTO THE FAR NORTHEAST/EASTERN SECTIONS OF FORECAST
AREA LATE SATURDAY/SATURDAY NIGHT...BEFORE RETREATING SUNDAY/SUNDAY
NIGHT. THE SECOND SYSTEM THAT WILL IMPACT THE FORECAST AREA THIS
WEEKEND WILL BE OFF THE WEST COAST SATURDAY MORNING...BUT WILL
QUICKLY PUSH EAST THROUGH A WEAK RIDGE OVER THE INTERMOUNTAIN WEST
SATURDAY AND ACROSS THE NORTHERN/CENTRAL ROCKIES SATURDAY
NIGHT/SUNDAY. THE LATTER SYSTEM WILL GIVE ANOTHER DECENT SHOT OF
LIGHT TO MODERATE SNOWFALL ACROSS THE WEST SATURDAY NIGHT...POSSIBLY
BEGINNING ON SATURDAY...BUT THINK MODELS ARE OVERDOING THE
PRECIPITATION IN A MEAN RIDGE AHEAD OF THIS SYSTEM DURING THE DAY
SATURDAY. AREAS EAST OF THE DIVIDE COULD SEE SOME LIGHT SNOW DEVELOP
BEHIND THE ARCTIC COLD FRONT SATURDAY NIGHT AND SUNDAY...AND
POSSIBLY OTHER AREAS EAST OF THE DIVIDE ASSOCIATED WITH THE
SHORTWAVE PUSHING ACROSS THE AREA.  IMPROVING CONDITIONS ARE
EXPECTED SUNDAY AFTERNOON...WITH A MAINLY DRY NIGH EXPECTED SUNDAY
NIGHT. THIS WILL PROBABLY BE SHORT LIVED AS YET ANOTHER QUICK MOVING
PACIFIC SYSTEM COULD IMPACT THE AREA MONDAY AND TUESDAY...WITH MOST
OF THE IMPACT WEST OF THE DIVIDE.  THE ECMWF SHOWS THE ACTIVITY
COULD LINGER INTO WEDNESDAY...WHILE THE GFS IS MAINLY DRY IN WAKE OF
THE ACTIVITY MONDAY AND TUESDAY.

TEMPERATURES THROUGH THE EXTENDED WILL GENERALLY BE SEASONALLY COLD
FOR MID JANUARY.

&&

.AVIATION.../18Z ISSUANCE/

WEST OF THE CONTINENTAL DIVIDE...KBPI/KJAC/KPNA/KRKS

LINGERING FOG RESULTING IN LIMITED VISIBILITY CONTINUES OVER THE
JACKSON VALLEY THIS MORNING...BRINGING LIFR CONDITIONS TO KJAC.
THIS FOG SHOULD LIFT BY THE LATE MORNING HOURS. GENERALLY VFR
CONDITIONS ANTICIPATED THROUGH THE DAYTIME HOURS WITH A PERIOD OF
DRYING OVER THE LOWER ELEVATIONS. HOWEVER...SNOWFALL WILL CONTINUE
OVER THE MOUNTAINS THROUGH THE FORECAST PERIOD. MOUNTAIN
OBSCURATION WILL ALSO CONTINUE WITH LOWERED CEILINGS OVER THE
AREA. SNOWFALL IS EXPECTED TO MOVE OVER THE LOWER ELEVATIONS AFTER
05Z THIS EVENING...WITH PERIODS OF IFR CONDITIONS POSSIBLE THROUGH
THURSDAY MORNING.

EAST OF THE CONTINENTAL DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL

WIDESPREAD VFR CONDITIONS EXPECTED THROUGH THURSDAY AFTERNOON.
HOWEVER...GUSTY TO STRONG WIND WILL BE POSSIBLE AT FAVORED
TERMINALS INCLUDING KCPR THROUGHOUT THE FORECAST PERIOD. SNOWFALL
WILL MOVE EASTWARD TONIGHT...WITH SOME TERMINALS SEEING AT LEAST
VCSH AFTER 12Z THURSDAY. CONDITIONS MAY DETERIORATE THROUGH THE
LATE MORNING HOURS...WITH LOWERING CEILINGS. MOUNTAIN OBSCURATION
IS EXPECTED. ADDITIONALLY PERIODS OF LOW LEVEL WIND SHEAR WILL BE
POSSIBLE AT FAVORED TERMINALS...ESPECIALLY KLND AND KCOD.

&&

.FIRE WEATHER...

FIRE DANGER REMAINS LOW ACROSS THE FORECAST AREA THROUGH THE WORK
WEEK...WITH LIGHT TO BREEZY WINDS...COLD TEMPERATURES...AND SNOW
COVERING MOST SURFACES. LIGHT SNOW/FLURRIES WILL CONTINUE
OCCASIONALLY ACROSS SOME OF THE WESTERN FORECAST AREA THROUGH
TONIGHT. THEN NIGHT THROUGH FRIDAY...A COUPLE OF RELATIVELY WEAK
WINTER WEATHER SYSTEMS WILL PUSH THROUGH THE FORECAST AREA...WITH
LIGHT SNOW POSSIBLE AT TIMES ACROSS THE ENTIRE REGION...INCLUDING
THE BASINS. OTHERWISE...STRONG LOW LEVEL INVERSIONS WILL CONTINUE
OVER THE NEXT COUPLE OF DAYS... KEEPING MIXING LEVELS LOW AND SMOKE
DISPERSION RATED POOR.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL NOON MST TODAY FOR WYZ003.

&&

SHORT TERM...BRAUN
LONG TERM...WM
AVIATION...BRANHAM
FIRE WEATHER...BRAUN
Hazardous weather outlook, Jan 13, 2:13 AM MST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
213 AM MST WED JAN 13 2016

WYZ001>020-022>030-141200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
213 AM MST WED JAN 13 2016

...HIGH WIND WARNING FOR THE CODY FOOTHILLS THROUGH NOON TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST WINDS DOWNWIND OF THE CANYONS ACROSS THE CODY
FOOTHILLS THROUGH NOON TODAY.

LIGHT TO MODERATE SNOW TONIGHT ACROSS THE WESTERN MOUNTAINS AND
VALLEYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND FRIDAY...PERIODS OF LIGHT TO OCCASIONALLY MODERATE SNOW
ACROSS THE WEST. SOME LIGHT SNOW POSSIBLE EAST OF THE DIVIDE AT
TIMES.

SATURDAY NIGHT AND SUNDAY...A PERIOD OF LIGHT TO PERHAPS MODERATE
SNOWFALL ACROSS THE WEST...WITH SOME LIGHT SNOW POSSIBLE EAST OF
THE DIVIDE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. THANK
YOU.

In the hours before

Special weather statement, Jan 13, 5:35 AM MST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
535 AM MST WED JAN 13 2016

WYZ013-023-025-026-131600-
JACKSON HOLE-STAR VALLEY-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-
INCLUDING THE CITIES OF...JACKSON...AFTON...ALPINE...
STAR VALLEY RANCH...THAYNE...PINEDALE...LA BARGE...BIG PINEY...
FARSON
535 AM MST WED JAN 13 2016

THROUGH 9 AM...PATCHY FOG WILL BE ENCOUNTERED ACROSS THE WESTERN
VALLEYS AND BASINS OF WESTERN WYOMING. VISIBILITY IN FOG WILL BE
REDUCED TO A QUARTER MILE OR LESS AT TIMES. MOTORISTS ARE URGED TO
SLOW DOWN AND USE YOUR LOW BEAM HEADLIGHTS WHEN FOG IS
ENCOUNTERED.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
January 13, 10:46 AM MST to January 14, 5:01 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

The wind sensor along Outer Drive recorded many wind gusts over 58 mph, including a maximum gust of 77 mph.

High Wind, Cody Foothills

When
January 13, 12:10 PM MST to January 14, 2:10 AM MST
Where
Cody Foothills forecast zone
Measured
80 kt (92 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Several wind gusts of hurricane force were recorded west of Clark, including a maximum of 92 mph. The strongest winds were during the early morning hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608271, 608270.